| Catalog Number |
99-709245 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
08/13/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6) hospital, surgeon's name: dr.(b)(6), date of initial surgery: on (b)(6) 2024.Body part to which device was applied: femur surgery description: correction patient information: 8-year-old- patient medical history: patient who had previously undergone multiple surgeries for osteomyelitis resulting in bone loss from the distal femur and growth arrest.Patient arrived in the or with two stainless steel plates on the femur that had to be removed prior to implanting the nail.Problem observed during: clinical use on patient/intraoperative type of problem: device functional problem event description: first nail: during reduction maneuvers to implant the nail, a bend in the distal portion of the nail was observed on fluoroscopy.Nail had bent after contacting lateral cortex just distal of osteotomy.Bend was observed on the lengthening portion of the nail and appeared to be bent through the most proximal of the 3 distal screw holes.Surgeon decided to remove this nail and replace it with the same size nail.Nail was removed without complication.Second nail: the same size nail was opened and loaded onto the jig.As the nail insertion progressed, significant resistance was encountered.This prevented it from continuing to advance into the medullary canal.Surgeon proceed to use a mallet to impact the jig to advance the nail.Significant force was necessary to get this nail into proper position.Many mallet strikes were used.Nail was tested for an extended period of time.Stethoscope was used, and no motor function heard.Fluoroscopy was used, and no lengthening was observed.Nail was removed due to the fact that it was not functioning.Surgeon determined that he would like to re-implant the first (now bent) nail.Nail was tested on the back table to ensure proper function before implantation.Nail was re-inserted into bone.Surgeon decided not to test the nail after implantation.Further information: the device failure had adverse effects on patient, the initial surgery was not completed with the device, a replacement device was available to complete surgery, the event led to a delay in the duration of the surgical procedure, - an additional surgery is likely required, copies of the operative reports are not available.A x-ray image is available patient current health condition: n/a please also kindly refer to mfr reports 9680825-2024-00053 manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
Additional Manufacturer Narrative
Analysis of historical records the lot number of the devices involved in this event were not provided and therefore it was not possible to perform the verification of the historical data.Technical evaluation the devices involved in this event have not been received by orthofix srl yet.The technical evaluation will be performed as soon as the devices become available.As soon as further information is available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr reports 9680825-2024-00053.
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6) hospital, surgeon's name: dr.(b)(6) date of initial surgery: on (b)(6)2024 body part to which device was applied: femur surgery description: correction patient information: 8-year-old patient medical history: patient who had previously undergone multiple surgeries for osteomyelitis resulting in bone loss from the distal femur and growth arrest.Patient arrived in the or with two stainless steel plates on the femur that had to be removed prior to implanting the nail.Problem observed during: clinical use on patient/intraoperative type of problem: device functional problem event description: first nail: during reduction maneuvers to implant the nail, a bend in the distal portion of the nail was observed on fluoroscopy.Nail had bent after contacting lateral cortex just distal of osteotomy.Bend was observed on the lengthening portion of the nail and appeared to be bent through the most proximal of the 3 distal screw holes.Surgeon decided to remove this nail and replace it with the same size nail.Nail was removed without complication.Second nail: the same size nail was opened and loaded onto the jig.As the nail insertion progressed, significant resistance was encountered.This prevented it from continuing to advance into the medullary canal.Surgeon proceed to use a mallet to impact the jig to advance the nail.Significant force was necessary to get this nail into proper position.Many mallet strikes were used.Nail was tested for an extended period of time.Stethoscope was used, and no motor function heard.Fluoroscopy was used, and no lengthening was observed.Nail was removed due to the fact that it was not functioning.Surgeon determined that he would like to re-implant the first (now bent) nail.Nail was tested on the back table to ensure proper function before implantation.Nail was re-inserted into bone.Surgeon decided not to test the nail after implantation.Further information: the device failure had adverse effects on patient the initial surgery was not completed with the device a replacement device was available to complete surgery the event led to a delay in the duration of the surgical procedure an additional surgery is likely required copies of the operative reports are not available a x-ray image is available patient current health condition: n/a please also kindly refer to mfr reports 9680825-2024-00053 manufacturer reference number: 2024172 distributor reference number: (b)(4).Rev 1 added field contact # (b)(6) as patient identifier.
Additional Manufacturer Narrative
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6) hospital, surgeon's name: dr.(b)(6), date of initial surgery: on (b)(6)2024, body part to which device was applied: femur, surgery description: correction, patient information: 8-year-old.Patient medical history: patient who had previously undergone multiple surgeries for osteomyelitis resulting in bone loss from the distal femur and growth arrest.Patient arrived in the or with two stainless steel plates on the femur that had to be removed prior to implanting the nail.Problem observed during: clinical use on patient/intraoperative type of problem: device functional problem event description: first nail: during reduction maneuvers to implant the nail, a bend in the distal portion of the nail was observed on fluoroscopy.Nail had bent after contacting lateral cortex just distal of osteotomy.Bend was observed on the lengthening portion of the nail and appeared to be bent through the most proximal of the 3 distal screw holes.Surgeon decided to remove this nail and replace it with the same size nail.Nail was removed without complication.Second nail: the same size nail was opened and loaded onto the jig.As the nail insertion progressed, significant resistance was encountered.This prevented it from continuing to advance into the medullary canal.Surgeon proceed to use a mallet to impact.The jig to advance the nail.Significant force was necessary to get this nail into proper position.Many mallet strikes were used.Nail was tested for an extended period of time.Stethoscope was used, and no motor function heard.Fluoroscopy was used, and no lengthening was observed.Nail was removed due to the fact that it was not functioning.Surgeon determined that he would like to re-implant the first (now bent) nail.Nail was tested on the back table to ensure proper function before implantation.Nail was re-inserted into bone.Surgeon decided not to test the nail after implantation.Further information: the device failure had adverse effects on patient.The initial surgery was not completed with the device a replacement device was available to complete surgery the event led to a delay in the duration of the surgical procedure an additional surgery is likely required, copies of the operative reports are not available an x-ray image is available.Patient current health condition: n/a.Further information received from the local distributor: as the trochanteric nail implanted was not lengthening the surgeon decided to revise it in an additional surgery performed on (b)(6) 2024.The nail was removed.A precice nail was implanted uneventfully.Please also kindly refer to report # 2183449-2024-00013, mfr reports 9680825-2024-00053, manufacturer reference number: (b)(4) distributor reference number: (b)(4).Rev 1 added field contact # (b)(6) as patient identifier.
Additional Manufacturer Narrative
Technical evaluation the two nails involved in the surgery of (b)(6) 2024, two fitbone trochanteric nail l245mm d9mm sterile code.99-709245 s/n (b)(6) and s/n (b)(6), and one fit bone subcutaneous energy receiver code 60001780 s/n (b)(6) (not involved in the notification) were examined by orthofix quality operations department.The devices were subjected to visual, dimensional and functional check as per orthofix specification.1) nail code 99-709245, s/n (b)(6).The visual check evidenced that the nail is bent, with heavy signs of damage.The item was returned with the bipolar power cable cut and with signs of hammering.In the dimensional check it was evidenced that the tail left has been lengthened after release of the device to the market.This confirms that the nail was initially functioning after orthofix production and release of the product to the market.As the nail was returned with the bipolar cable cut, it was not possible to perform a complete functional check.However, the nail was sawed to reach the poles to verify the current absorption.It was evidenced an open circuit in the engine.Coil wires are detached/broken from soldering points on the commutator.The documental check of the raw material certificate for the tail left of the nail, confirmed it is according to orthofix specifications.2) nail code 99-709245, s/n (b)(6).The visual check evidenced that the nail is damaged, and the bipolar power cable is cut.From the ct scan performed at an external laboratory, it was evidenced that the seeger ring came out of its seat by translating.Distally, and consequently the other components translated.There was an axial movement of the tail left that was not allowed.The nail was sawed to check the seeger and its seat.The seeger was in good conditions.There are only some spots due to rubbing after leaving the seat.In the engine housing, signs are visible.They were possibly generated by the rubbing of the seeger.The evaluation of the seeger seat confirmed it was in compliance with specifications.The dimensional check, performed where possible, did not evidence any anomalies.It was not possible to evaluate the tail left exposed distance due to the internal damaging of the components.As the nail was returned with the bipolar cable cut, it was not possible to perform a complete functional check.However, the nail was sawed to reach the poles to verify the current absorption.It was evidenced an open circuit in the engine.The documental check of the raw material certificate for the tail left of the nail, confirmed it is according to orthofix specifications.The receiver returned with the nails, code reference 60001780, s/n (b)(6) was confirmed functioning.The visual check did not evidence any anomalies.The transport lock has not been returned (white plug) and the screws look unscrewed.No issues are reported.In the functional check the device was tested with different loads, at different distances and in distraction/retraction mode.No anomalies were detected.The device is functioning as expected.Final comments 1.Nail code 99-709245, s/n (b)(6).The results of the technical analysis evidenced that the nail returned was hammered, with the tail left bent and that the engine has an open circuit.From the results of the analysis performed it is possible to assume that the hammering on the tail right during the insertion of the nail, may have led to the breakage of the motor windings and the bending of the tail left.2.Nail code 99-709245, s/n (b)(6).The results of the technical analysis evidenced that the nail returned had signs of damage, possibly generated by rubbing the nail against the locking screw during implantation or explantation.The engine has an open circuit.This lead to assume that hammering during implantation influenced the performance of the nail.Despite this, with the information collected during the technical evaluation it is not possible to identify a specific root cause for the issue notified.Orthofix continues monitoring the devices on the market.